Sirolimus-associated hepatotoxicity: Case report and review of the literature

Brock MacDonald, Evi Vakiani, Rhonda K. Yantiss, Jun Lee, Robert S. Brown, Samuel H. Sigal

Research output: Contribution to journalArticle

Abstract

The use of sirolimus as an alternative to calcineurin inhibitors for posttransplant immuno suppression is associated with a variety of inflammatory conditions. In this report, we describe the case of a 34-year-old man who developed abnormal liver tests 6 years after live-donor kidney transplantation and 5 years after initiation of sirolimus-based immunosuppression. Elevated aminotransferase levels persisted after withdrawal of potentially hepatotoxic medications, and serologic evaluation for viral hepatitis, autoimmune disease, and genetic disorders was unrevealing. Liver biopsy revealed prominent hepatocellular injury associated with a mixed inflammatory infiltrate and liver tests normalized within 2 weeks of discontinuation of sirolimus. In this report, we review previous reports of sirolimus hepatotoxicity and propose a unifying hypothesis for the various infammatory conditions that have been attributed to sirolimus.

Original languageEnglish (US)
Pages (from-to)1-5
Number of pages5
JournalTransplant Research and Risk Management
Volume4
DOIs
StatePublished - 2012

Keywords

  • Hepatotoxicity
  • Immunosuppression
  • Inflammatory conditions
  • Sirolimus
  • Transplant

ASJC Scopus subject areas

  • Statistics, Probability and Uncertainty
  • Transplantation

Fingerprint Dive into the research topics of 'Sirolimus-associated hepatotoxicity: Case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this